Alert archive / Colorado / Tornado Warnings in 1999
Tornado Warning 59, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at Sep 1, 1999, 3:14 PM MDT for Weld County, Colorado. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 1, 1999, 3:14 PM MDT (21:14 UTC)
- Expired
- Sep 1, 1999, 3:45 PM MDT
- In force
- 31 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Weld County, CO
The radar
The Denver radar (KFTG), 60 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 3:21 PM MDT | Hail 0.75 | La Salle, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 1, 2:00 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -228 J/kg
- Mixed-layer LCL
- 1434 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
323
WFUS1 KDEN 012114 RRA
TORDEN
COC123-012145-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
314 PM MDT WED SEP 1 1999
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* TORNADO WARNING FOR...
CENTRAL WELD COUNTY IN NORTHEAST COLORADO
* UNTIL 345 PM MDT
* AT 314 PM MDT...THE PUBLIC REPORTED A TORNADO AT THE INTERSECTION
OF COUNTY ROADS 52 AND 41...ABOUT 3 MILES NORTHEAST OF MILTON
RESERVOIR...OR ABOUT 12 MILES SOUTHEAST OF GREELEY...MOVING
NORTHEAST AT 30 MPH.
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...MILTON
RESERVOIR...LA SALLE...KERSEY...GILL...EVANS AND BARNESVILLE
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 4026 10475 4022 10468 4019 10458 4020 10446
4026 10437 4046 10425 4056 10446 4045 10457
4040 10474
RJKWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Sep 1, 3:05 AM MDT, 12 hours 9 minutes earlier.
Area forecast discussion, Sep 1, 3:05 AM MDT, 12 hours 9 minutes before
AREA FORECAST DISCUSSION FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER COLORADO 305 AM MDT WED SEP 1 1999 MAIN CONCERN WILL BE WHERE COLD FRONT OVER SOUTHERN WYOMING AND NEBRASKA PANHANDLE ENDS UP...AND THUS THREAT OF SEVERE WEATHER. MODEL RUNS HAVE BEEN PROGRESSIVELY WEAKER AND FARTHER NORTH WITH FINAL FRONTAL POSITION. LATEST 06Z RUC NOW INDICATES THAT FRONT MAY HANG UP OVER THE CHEYENNE RIDGE BY 18Z. 08Z MAPS ANALYSIS INDICATES ONLY VERY WEAK PRESSURE RISES NORTH OF FRONT...WHICH WOULD SUPPORT THIS SOLUTION. IN FACT...FRONT MAY HAVE A TENDENCY TO PUSH BACK SLIGHT NORTHWARD LATE THIS AFTERNOON...SPURRED ON BY STRONG SOUTHERLY FLOW ALOFT AND INCREASED SURFACE HEATING AND MIXING. THUS...BEST CHANCE OF STORMS WILL BE NEAR THE WYOMING/NEBRASKA BORDERS LATE AFTERNOON AND EVENING. POINTS FARTHER SOUTH LIKE LIMON MAY VERY WELL REMAIN CAPPED THIS AFTERNOON. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF TAKING ON SUPERCELL CHARACTERISTICS AND BECOMING SEVERE. SHEAR PROFILE AND LENGTH OF HODOGRAPH IS MORE THAN SUFFICIENT TO PROMOTE SUSTAINED ROTATING UPDRAFTS. THEREFORE...EVEN THOUGH MONSOON FLOW IN PLACE...STORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. STORM RELATIVE HELICITY REMAINS MAINLY BELOW 100 M2/S2...SO THREAT OF ANY TORNADOES IS FAIRLY LOW AT THIS TIME. AS LOW LEVEL JET INTENSIFIES THIS EVENING...STORMS MAY ALSO START TRAINING AND PRODUCE FLOODING RAINS. AGAIN...MUCH OF THIS OCCURRING DEPENDS ON POSITION OF FRONT THIS AFTERNOON AND EVENING. LATEST TRENDS AND INDICATIONS POINT TO THE WYOMING AND NEBRASKA BORDER AREA. LATER PERIODS LOOK OK WITH MONSOON FLOW STILL IN PLACE THROUGH THURSDAY. HOWEVER...AVN/MRF KEEPING UP WITH THEIR TRICKS BY ONCE AGAIN RETURNING TO A MORE PROGRESSIVE SOLUTION WITH WEST COAST TROF. BARJENBRUCH .DEN...NONE.
In the hours before
Special weather statement, Sep 1, 10:49 AM MDT, 4 hours 25 minutes before
COZ030-032>050-010600- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 1045 AM MDT WEDNESDAY SEPTEMBER 1 1999 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS: THE FLOW OF MONSOON MOISTURE CONTINUES IN FULL SWING OVER THE MOUNTAINS AND WESTERN COLORADO. THE EASTERN EDGE OF THIS MOISTURE IS OVER THE FRONT RANGE FOOTHILLS. STRONG SOUTHWEST WINDS ALOFT CONTINUE OVER THE AREA AS WELL. THE COMBINATION OF THE MOIST MONSOON AIRMASS AND UNSTABLE AIR CAUSED BY STRONG SOLAR HEATING WILL SPAWN SCATTERED SHOWERS AND THUNDERSTORMS AGAIN THIS AFTERNOON AND EVENING. THE THREAT OF THUNDERSTORMS EXIST IN ALL AREAS THIS AFTERNOON BUT THE MOST LIKELY LOCATIONS FOR THUNDERSTORMS WILL BE THE FOOTHILLS...MOUNTAINS AND I-25 CORRIDOR AND IN WELD... LOGAN...SEDGWICK AND PHILLIPS COUNTIES. WITH THE STRONG FLOW ALOFT AND THE SUBSTANTIAL INSTABILITY OF THE ATMOSPHERE...THE POTENTIAL EXISTS FOR SOME THUNDERSTORMS TO BE SEVERE WITH WIND GUSTS TO NEAR 60 MPH AND PERHAPS SOME LARGE HAIL. IF ANY SEVERE THUNDERSTORMS DO DEVELOP THEY ARE MOST LIKELY GOING TO OCCUR NEAR THE WYOMING BORDER. RAINFALL FROM THE THUNDERSTORMS WILL BE ON THE ORDER OF 1/2 TO 1 INCH SINCE THE WINDS ALOFT WILL PUSH THEM NORTHEAST ABOUT 25-30 MPH. SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR EVENING SINCE MOST OF THE ACTIVITY IS EXPECTED TO BE NORTH AND EAST OF THE DENVER METRO AREA...HOWEVER SIGNIFICANT WEATHER AND RAINFALL REPORTS WILL BE GREATLY APPRECIATED. END...BOODA...WFO DENVER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 2:12 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Weld | 33 min |
| Sep 1, 2:45 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 30 min |
| Sep 1, 4:40 PM MDT | Tornado Warning | BOU | Weld | 30 min |
| Sep 1, 5:11 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Weld | 49 min |
| Sep 1, 5:45 PM MDT | Severe Thunderstorm Warning | BOU | Larimer | 30 min |
| Sep 1, 5:50 PM MDT | Tornado Warning | BOU | Logan | 40 min |
Nearby
Tornado Warnings in Colorado, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.